Alert archive / Arizona / Flash Flood Warnings in 2021

Flash Flood Warning 212, NWS Flagstaff, AZ

August 18, 2021Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 18, 2021, 5:13 PM MST for Yavapai County, Arizona. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2021, 5:13 PM MST (00:13 UTC)
Expired
Aug 18, 2021, 8:15 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 152 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 6:15 PM MSTFLASH FLOOD1 Ne Prescott Courthous, AZTHE GRANITE CREEK GAUGE (GCRA3) ROSE FROM 7.17 FEET TO 10.11 FEET IN 45 MINUTES. WATER LEVELS CRESTED AT 6:15 PM MST.
Aug 18, 7:20 PM MSTFLASH FLOOD2 S Prescott Airport, AZTHE GRANITE CREEK GAUGE (GRWA3) NEAR WATSON LAKE ROSE FROM 2.20 FEET TO 3.97 FEET IN 1 HOUR AND 44 MINUTES. WATER LEVELS CRESTED AT 7:20 PM MST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 62 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2021-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 605 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2021-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
605 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
745 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

406 
WGUS55 KFGZ 190013
FFWFGZ
AZC025-190315-
/O.NEW.KFGZ.FF.W.0212.210819T0013Z-210819T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
513 PM MST Wed Aug 18 2021

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County in west central Arizona...

* Until 815 PM MST.

* At 511 PM MST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  1 and 1.75 inches of rain have fallen. Additional rainfall amounts 
  of 0.5 to 1 inch are possible in the warned area. Flash flooding 
  is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of low-water crossings, creeks,
           normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Chino Valley, Prescott, Prescott Valley, Yava, Skull Valley, 
  Kirkland, Wilhoit, Iron Springs, Yavapai Campground, Indian Hill 
  West Prescott, Williamson Valley, Downtown Prescott, Prescott 
  Gateway Mall, Prescott Airport, Yavapai County Fairgrounds, White 
  Spar Campground and Prescott Valley Event Center.

This includes the following highways...
	State Route 97 between mile markers 156 and 166.
	State Route 96 between mile markers 5 and 21.
	State Route 89 between mile markers 309 and 326.
	Highway 93 between mile markers 154 and 163.
	State Route 69 between mile markers 289 and 291...and
	between mile markers 294 and 296.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding of washes and creeks will occur, some dirt roads will 
become muddy and impassable. Paved roads and underpasses could 
become flooded as well.

In hilly or mountainous terrain, there are many low water crossings 
which will become dangerous in heavy rain. Do not attempt to cross 
flooded roads. Find an alternate route.

Remain alert for flooding even in locations not receiving rain. 
Normally dry washes and creeks can become raging killer currents in 
a matter of minutes, even from distant rainfall.

&&

LAT...LON 3462 11227 3440 11268 3434 11295 3434 11322
      3430 11333 3436 11333 3449 11322 3461 11292
      3476 11233

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

DB
1 follow-up statement
288 
WGUS75 KFGZ 190313
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
813 PM MST Wed Aug 18 2021

AZC025-190323-
/O.EXP.KFGZ.FF.W.0212.000000T0000Z-210819T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai AZ-
813 PM MST Wed Aug 18 2021

...FLASH FLOOD WARNING WILL EXPIRE AT 815 PM MST THIS EVENING FOR 
YAVAPAI COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Granite Creek near Watson Lake 
will continue to have elevated flow. Please continue to heed 
remaining road closures.

A Flash Flood Watch remains in effect until 1100 PM MST for a 
portion of west central Arizona.

LAT...LON 3462 11227 3440 11268 3434 11295 3434 11322
      3430 11333 3436 11333 3449 11322 3461 11292
      3476 11233

$$

ET

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 3:05 PM MST, 2 hours 8 minutes earlier.

Area forecast discussion, Aug 18, 3:05 PM MST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
305 PM MST Wed Aug 18 2021

.SYNOPSIS...Numerous showers and thunderstorms over northern
Arizona will gradually diminish this evening and overnight.
Flash flooding will be possible in areas of heavy rainfall.

Drier conditions are forecast to develop Thursday, and will
continue through the weekend. Cooler temperatures are also
expected through the rest of the week.

&&

.DISCUSSION...A flash flood watch remains in effect for Gila,
Yavapai, and Coconino County until 11pm MST. Numerous showers and
thunderstorms will continue to develop across northern Arizona
through the late afternoon and early evening hours. So far the
main hazard has been flash flooding, with no reports of hail or
damaging winds received so far.

The latest HRRR indicates lingering thunderstorm activity
areawide through at least 8pm MST this evening, with mainly dry
conditions developing from south to north through the overnight
hours as drier air moves in ahead of an upper trough digging into
the Idaho/Nevada/Utah region.

By Thursday, the aforementioned trough should be centered east of
the Great Salt Lake, resulting in mostly dry and breezy conditions
across central and northern Arizona. Low chances for afternoon
thunderstorms will exist near the AZ/UT border where the greatest
upper level support will reside.

By Friday, dry conditions are forecast areawide as a baggy trough
sets up off the California coast producing dry southwesterly flow
aloft. This feature should keep dry conditions over northern
Arizona through the weekend, with a gradual warming trend.

Monday through Wednesday, another monsoonal pattern begins to
develop. Low chances for thunderstorms will develop each afternoon
along the higher terrain, with a gradual increase in afternoon
thunderstorm chances through mid-week.

&&

.AVIATION...For the 00Z package...Numerous showers and
thunderstorms will continue over northern Arizona through the
late afternoon hours. TEMPO MVFR/IFR conditions will be possible
in stronger storms until 02z. Much drier conditions are then
forecast to develop overnight and Thursday. Gusty southwesterly
winds are forecast by Thursday afternoon. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Much drier conditions are forecast over northern
Arizona Thursday and Friday. Breezy southwesterly winds will
develop Thursday afternoon, with lower wind speeds expected
Friday.

Saturday through Monday...Dry weather will continue through the
weekend. By Monday, low chances for afternoon thunderstorms will
return to the forecast for the Apache-Sitgreaves National Forest.
Dry conditions are expected elsewhere.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch until 11 PM MST this evening FOR AZZ004>009-
012-015-016-018-037-038.

&&

PUBLIC...TM
AVIATION...TM
FIRE WEATHER...TM

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Aug 18, 11:31 AM MST, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1131 AM MST WED AUG 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     FLASH FLOOD      2 SSE JAKES CORNER      33.98N 111.30W
08/18/2021                   GILA               AZ   MESONET

            THE TONTO CREEK ABOVE GUN CREEK STREAM GAGE
            (TNRA3) INDICATED AT 3.1 FT. RISE BETWEEN
            8:45AM MST AND 10:30AM MST.

&&

TM
Special weather statement, Aug 18, 11:54 AM MST, 5 hours 19 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1254 PM MDT Wed Aug 18 2021

AZZ010-181930-
Chinle Valley-
1254 PM MDT Wed Aug 18 2021

...A strong thunderstorm will impact portions of Apache and Navajo
Counties near Dennehotso through 130 PM MDT...

At 1252 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Mexican Water, or 18 miles south of Mexican Hat,
moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph, nickel size hail, and heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mexican Water and Dennehotso.

This includes the following highways...
 Highway 160 between mile markers 413 and 440.
 Highway 191 between mile markers 508 and 510.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3695 10952 3674 10986 3687 11002 3700 10990
      3700 10958
TIME...MOT...LOC 1852Z 224DEG 20KT 3686 10986

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

EL
Special weather statement, Aug 18, 12:01 PM MST, 5 hours 12 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1201 PM MST Wed Aug 18 2021

AZZ008-037-181945-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
1201 PM MST Wed Aug 18 2021

...A strong thunderstorm will impact portions of Yavapai County near
Black Canyon City through 1245 PM MST...

At 1200 PM MST, Doppler radar was tracking a strong thunderstorm over
Black Canyon City, or 11 miles north of New River, moving northeast
at 20 mph.

HAZARD...Winds in excess of 40 mph, half inch hail, and heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Localized flash flooding is possible.

Locations impacted include...
Rock Springs and Black Canyon City.

This includes Interstate 17 between mile markers 242 and 257.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3405 11215 3405 11216 3404 11216 3403 11217
      3405 11221 3436 11207 3423 11179 3402 11196
TIME...MOT...LOC 1900Z 208DEG 19KT 3409 11209

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

EL
Local storm report, Aug 18, 12:35 PM MST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1235 PM MST WED AUG 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1229 PM     FLASH FLOOD      1 SW MUNDS PARK         34.93N 111.65W
08/18/2021                   COCONINO           AZ   COUNTY OFFICIAL

            4.85 FEET DEEP FLOW IN MUNDS CANYON UNDER
            I-17 AND ABOUT 25 FEET WIDE, ESTIMATED 900
            CFS.

&&

DB
Special weather statement, Aug 18, 2:44 PM MST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
244 PM MST Wed Aug 18 2021

AZZ007-008-015-037-182215-
Yavapai County Valleys and Basins-Western Mogollon Rim-Coconino
Plateau-Yavapai County  Mountains-
244 PM MST Wed Aug 18 2021

...A strong thunderstorm will impact portions of Yavapai and Coconino
Counties through 315 PM MST...

At 243 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Ash Fork, or 22 miles north of Chino Valley,
moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of Yavapai and
Coconino Counties.

This includes State Route 89 between mile markers 343 and 357.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3493 11239 3506 11254 3521 11236 3512 11213
TIME...MOT...LOC 2143Z 228DEG 25KT 3508 11236

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DB
Special weather statement, Aug 18, 3:45 PM MST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
345 PM MST Wed Aug 18 2021

AZZ007-008-015-037-182315-
Yavapai County Valleys and Basins-Western Mogollon Rim-Coconino
Plateau-Yavapai County  Mountains-
345 PM MST Wed Aug 18 2021

...A strong thunderstorm will impact portions of Yavapai and Coconino
Counties through 415 PM MST...

At 343 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles north of Perkinsville, or 23 miles northeast of Chino Valley,
moving northeast at 5 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of Yavapai and
Coconino Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3499 11230 3509 11241 3522 11225 3507 11207
TIME...MOT...LOC 2243Z 231DEG 6KT 3507 11227

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

DB

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 5:17 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino, Yavapai4 hr
Aug 18, 5:31 PM MSTSpecial Weather StatementFGZYavapai29 min
Aug 18, 5:43 PM MSTSevere Thunderstorm WarningFGZCoconino23 min
Aug 18, 7:59 PM MSTFlash Flood Warning Considerable damage threatFGZGila4 hr
Aug 18, 8:08 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai6 hr
Aug 18, 10:41 PM MSTAreal Flood WarningFGZGila, Yavapai10 hr
Aug 18, 11:56 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino8 hr

Nearby

Flash Flood Warnings in Arizona, 2021Every flash flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.